Patient is 14-year-old boy, who for the last six months has been having trouble with hives outbreaks. This seems to be associated with exercise when he feels anxious or has any other increase in body temperature. It does seem to resolve when he is in colder air. It started this fall and he was having some hot flashes prior to this in the year 2013 and 2014 although they never related this to hives before. He feels very emotional about these and anxious about these. It seems to impact his life very much and does not like to do exercise or engage in social activities because of his hives outbreaks. He also feels that he gets headaches associated with these outbreaks as well as his eyes get dry and burn and that seems to be also associated with his hives outbreaks. He has also been struggling with dandruff. He was prescribed Ketoconazole shampoo to use every couple of days and it does not seem to be helping as of yet. He does feel like he is having some hair loss as well since this last fall. He did see Dr. for these complaints and they did pursue blood testing plus thyroid during his winter break and everything came back normal. He has been having some overall fatigue and emotional crying spells this last winter.
He does complain of some sneezing but overall does not complain of nasal stuffiness, mouth breathing, postnasal drip, or other symptoms of nasal allergies. He does not have trouble within the spring, summer, or fall. He has never had any problems with sinus infection, frequent headaches, aspirin-induced nasal symptoms, nasal surgery, frequent bad cold, or frequent tonsillitis. He denies frequent ear infections.
He does admit to having eye itching, redness tearing, and burning and light hurting his eyes. He denies dryness, yellow discharge, eyelid swelling or eyelid irritation. Lot other times it seems to be associated with the hives. He did have some wheezing episodes when he was young in the wintertime. He was on albuterol inhaler for about one to two years and discontinued when he was about five years old. He was then placed on Singulair for about five years and has otherwise discontinued this medication as well four years ago.
He does not use any albuterol inhaler since he was a young child. He denies any frequent coughing spells, recurrent night cough, coughing up mucus, shortness of breath with exercise, clear mucus, coughing with lying down, coughing on exertion or with wheezing. He has not had chest x-ray in the last five years.
He has not had any eczema as a child or currently, but does have these hives reactions that seem to be associated without eye temperature increases. He said that it seemed to occur all over his body and can include his arms, legs, and face. He has never been evaluated for allergies before.
1. Cholinergic urticaria.
2. Pityriasis sicca.
4. Muscle aches and joint pain.
6. Mild hair loss.
1. At this point, patient and I discussed that we should try a daily dose of antihistamines to see if we can resolve his chronic complaints of this urticaria and continue on everyday lifestyle that he prefers including exercise and social engagement. I encouraged him to use Allegra 180 mg daily to begin with and to not miss the dose for the next two weeks. If he continues to have troubles on the daily medication, I told him to increase the dose to twice daily and continue on that twice daily until he sees me again in two weeks.
2. He discussed with me that the lab results were normal as far as his TSH and blood count although at next visit, if he continues to have troubles, we may want to pursue more blood testing to rule out any autoimmune disorders, any thyroid antibody positives, or other etiologies that could be related to his current complaints.
3. I encouraged him to continue using the Ketoconazole shampoo and to continue allowing it to work as he has not been on it for that long. He has already been on it for about three weeks’ time it looks like.
4. I encouraged him to continue to monitor his cystic lump on his left breast as well as overall feelings of joint aches, pains, fatigue, and headaches and we will see if these may resolve and control his urticaria and he will also let me know if he has troubles tolerating Allegra as he has had troubles in the past with Zyrtec and he gets extremely drowsy on the Benadryl. We will see him in two weeks’ time.